Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 113, NWS Wichita, KS

May 28, 2015Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2015, 8:26 PM CDT for Barton County, Russell County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2015, 8:26 PM CDT (01:26 UTC)
Expired
May 28, 2015, 9:00 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS53 KICT 290126
SVRICT
KSC009-167-290215-
/O.NEW.KICT.SV.W.0113.150529T0126Z-150529T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 825 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RUSSELL TO NEAR OLMITZ...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...WILSON...CLAFLIN...
  LUCAS...GORHAM...PAWNEE ROCK...DORRANCE...ALBERT...OLMITZ...
  MILBERGER...BUNKER HILL...GALATIA...SUSANK...WILSON STATE PARK...
  WILSON LAKE...ODIN AND GREAT BEND AIRPORT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3898 9904 3910 9848 3826 9848 3826 9903
TIME...MOT...LOC 0125Z 244DEG 32KT 3890 9884 3848 9890 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
834 
WWUS53 KICT 290141
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT THU MAY 28 2015

KSC009-167-290215-
/O.CON.KICT.SV.W.0113.000000T0000Z-150529T0215Z/
BARTON KS-RUSSELL KS-
841 PM CDT THU MAY 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR BARTON AND RUSSELL COUNTIES...

AT 841 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF DORRANCE TO NEAR HOISINGTON...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND DIME SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...WILSON...CLAFLIN...
LUCAS...GORHAM...PAWNEE ROCK...DORRANCE...ALBERT...OLMITZ...
MILBERGER...BUNKER HILL...GALATIA...SUSANK...WILSON STATE PARK...
WILSON LAKE...ODIN AND GREAT BEND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3898 9904 3910 9848 3826 9848 3826 9903
TIME...MOT...LOC 0141Z 262DEG 26KT 3889 9869 3847 9875 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
559 
WWUS53 KICT 290200
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT THU MAY 28 2015

KSC009-167-290210-
/O.CAN.KICT.SV.W.0113.000000T0000Z-150529T0215Z/
BARTON KS-RUSSELL KS-
900 PM CDT THU MAY 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR BARTON AND RUSSELL COUNTIES IS
CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS UP TO 
50 MPH AND HEAVY DOWNPOURS ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 3898 9904 3910 9848 3826 9848 3826 9903
TIME...MOT...LOC 0159Z 244DEG 32KT 3896 9850 3854 9856 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:51 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 28, 6:51 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CDT THU MAY 28 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 240 PM CDT THU MAY 28 2015

REGIONAL 88D'S SHOWS A PRONOUNCED MCV TRACKING OVER EXTREME SE
KS/SW MO WITH ANOTHER CIRCULATION OVER EASTERN NEBRASKA.
MEANWHILE...A MORE SYNOPTIC IMPULSE IS LIFTING OVER NORTHERN
NM/SOUTHERN CO. AT THE SURFACE...OUTFLOW FROM OVERNIGHT CONVECTION
PUSHED INTO THE TX PANHANDLE/SOUTHERN OK WITH RETURN FLOW ALREADY
ALLOWING FOR RECOVERY ACROSS THE HIGH PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 240 PM CDT THU MAY 28 2015

RAINFALL WILL COME TO AN END OVER SE KS SHORTLY AS THE MCV
CONTINUES TO LIFT NORTHEAST. STORMS ARE ALREADY STARTING TO
DEVELOP OUT OVER FAR EASTERN CO/WESTERN KS. THIS ACTIVITY WILL
WORK EAST OVERNIGHT AND SHOULD MOVE INTO THE WESTERN FRINGES OF
THE FORECAST AREA AROUND 06Z. FAIRLY CONFIDENT THAT THE CONVECTION
WILL NOT BE AS WIDESPREAD AS LAST NIGHT AND THAT THERE MAYBE TWO
MAIN AREAS OF CONVECTION. ONE WHICH HAS ALREADY DEVELOPED OVER THE
TX PANHANDLE AND WILL SLOWLY SLIDE EAST OVERNIGHT. THE OTHER MORE
WIDESPREAD AREA MAYBE OVER NORTH CENTRAL KS WHICH WILL BE CLOSER
TO THE BETTER UPPER DYNAMICS AND MID LEVEL MOISTURE TRANSPORT.
OBVIOUSLY WITH GROUNDS VERY SATURATED...FLOODING WILL BE A THREAT
WITH ANY STORMS OVERNIGHT.

ATTENTION WILL THEN TURN TO A COLD FRONT THAT IS SET TO SWEEP
THROUGH THE FORECAST AREA ON FRI. THE GFS IS QUITE A BIT FASTER
WITH THIS FRONT COMPARED TO THE NAM WITH THE GFS GETTING SOME
SUPPORT FROM THE ECMWF. WITH THE COOLER MID LEVEL TEMPS REMAINING
AND ASSOCIATED LIMITED CAPPING...CONFIDENCE IS HIGH THAT STORMS
WILL DEVELOP ALONG THE FRONT FRI AFTERNOON AND CONTINUE SOUTHEAST
OVERNIGHT. THIS SCENARIO WOULD PLACE THE BEST STORM CHANCES FRI
ALONG AND SE OF THE KS TURNPIKE. BY SAT MORNING THE BULK OF THE
ACTIVITY WILL BE SOUTHEAST OF THE FORECAST AREA WITH MUCH NEEDED
DRIER AIR FINALLY PUSHING INTO THE FORECAST AREA WITH BELOW NORMAL
TEMPS.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 240 PM CDT THU MAY 28 2015

BY SUN AFTERNOON...WHAT IS LEFT OF THE UPPER WAVE WILL BE OVER THE
OZARK REGION AND WILL CONTINUE TRACKING SLOWLY SOUTHEAST AS UPPER
RIDGING FINALLY SETS UP OVER THE ROCKIES INTO THE HIGH PLAINS.
THIS WILL ALLOW FOR DRY WEATHER TO CONTINUE THROUGH WEDNESDAY.
THERE IS THEN DECENT MODEL CONSENSUS THAT SHORTWAVE ENERGY WILL
TRACK OUT OF THE PACIFIC NW AND EVENTUALLY ACROSS THE NORTHERN
ROCKIES AND OUT INTO THE NORTHERN/CENTRAL PLAINS FOR WED NIGHT
INTO THU. WHILE SOME STORMS CAN'T BE RULED OUT FOR NORTH CENTRAL
KS...THE BETTER STORM CHANCES LOOK TO BE NORTH OF THE FORECAST
AREA. SHOULD START THE WORK WEEK OFF WITH BELOW NORMAL TEMPS AS
THEY GRADUALLY CLIMB TO NEAR NORMAL VALUES BY MID WEEK.

LAWSON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 651 PM CDT THU MAY 28 2015

THE AVIATION FORECAST CONCERNS CONTINUE TO BE THE CHANCES FOR
CONVECTION OVERNIGHT AND THEN AGAIN DURING THE DAY FRIDAY.
ATTEMPTED TO TIME CONVECTION THROUGH THE EARLY OVERNIGHT HOURS FOR
WESTERN TERMINALS. CONVECTION DURING THE DAY IS POSSIBLE...BUT
HAVE LEFT VCTS OUT OF THE DAY TIME FOR NOW BECAUSE OF THE
UNCERTAINTY. WINDS WILL CONTINUE TO BE SOUTHERLY THROUGHOUT THE
PERIOD.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  78  60  72 /  50  50  60  20
HUTCHINSON      64  78  58  70 /  50  40  50  20
NEWTON          64  76  58  70 /  50  40  60  20
ELDORADO        66  77  60  72 /  60  50  60  20
WINFIELD-KWLD   65  79  61  73 /  50  50  60  30
RUSSELL         60  78  54  69 /  60  30  40  10
GREAT BEND      61  78  55  69 /  60  30  40  10
SALINA          64  78  57  70 /  50  40  50  10
MCPHERSON       63  77  57  70 /  50  40  50  20
COFFEYVILLE     66  77  63  74 /  50  60  70  40
CHANUTE         67  77  63  73 /  50  60  70  30
IOLA            66  77  62  73 /  50  60  70  30
PARSONS-KPPF    67  77  63  73 /  50  60  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ052-053-
067>072-082-083-091>096-098>100.

FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KSZ032-033-047>051.

&&
Hazardous weather outlook, May 28, 3:45 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU MAY 28 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DUE TO THE RECENT HEAVY RAINS...A COUPLE COUNTY AND RIVER FLOOD
WARNINGS REMAIN IN EFFECT ACROSS PARTS OF THE AREA. PLEASE REFER TO
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. PLEASE DO NOT
DRIVE INTO FLOODED ROADWAYS.

THUNDERSTORMS THAT DEVELOP OVER WESTERN KANSAS ARE EXPECTED TO MOVE
EAST OVERNIGHT...AFFECTING CENTRAL AND SOUTH CENTRAL KANSAS AFTER 9
PM AND SOUTHEAST KANSAS AFTER 2 AM. WHILE THE GREATEST POTENTIAL FOR
SEVERE WEATHER WILL LIKELY BE OVER WESTERN KANSAS...A HANDFUL OF
STRONG TO SEVERE STORMS ARE POSSIBLE GENERALLY WEST OF I-135.
LOCALLY HEAVY RAIN WILL LIKELY BE THE MAIN CONCERN AREAWIDE THIS
EVENING AND OVERNIGHT...WHICH MAY AGGRAVATE OR RENEW ONGOING
FLOODING CONCERNS. CONSEQUENTLY...A FLASH FLOOD WATCH IS IN EFFECT
ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED TO PERSIST ALONG THE COW CREEK IN RICE
AND RENO COUNTIES THROUGH THE WEEKEND. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

A FINAL ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED FRIDAY
AFTERNOON AND NIGHT...AS A STRONG COLD FRONT APPROACHES FROM THE
NORTHWEST. HEAVY RAIN WILL BE POSSIBLE WITH THIS ACTIVITY WHICH MAY
LEAD TO CONTINUED FLOODING CONCERNS. SEVERE STORMS WILL ALSO BE
POSSIBLE FRIDAY AFTERNOON AND EVENING...WITH HALF DOLLAR SIZE HAIL
AND 60 MPH DOWNBURST WINDS POSSIBLE WITH THE STRONGER STORMS.

THOSE WITH OUTDOOR PLANS ALONG CREEKS AND RIVERS NEED TO MONITOR
THE WEATHER SITUATION CLOSELY FOR THE NEXT COUPLE OF DAYS.

A MUCH NEEDED DRY WEATHER PATTERN WILL PREVAIL FROM THE WEEKEND
THROUGH MID NEXT WEEK...WITH CHANCES FOR THUNDERSTORMS POSSIBLY
INCREASING AGAIN BY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED OVERNIGHT FOR LOCATIONS MAINLY WEST OF
I-135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

In the hours before

Special weather statement, May 28, 7:40 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT THU MAY 28 2015

KSZ032-047-290130-
RUSSELL KS-BARTON KS-
740 PM CDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER PFEIFER...MOVING EAST AT 45
  MPH.

WIND GUSTS UP TO 55 MPH AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH
THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...DORRANCE...MILBERGER...BUNKER HILL...GALATIA...
  SUSANK...RUSSELL AIRPORT...ODIN AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3905 9904 3910 9856 3855 9854 3852 9903
TIME...MOT...LOC 0038Z 257DEG 38KT 3872 9917

JAKUB
Local storm report, May 28, 8:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 W GALATIA             38.65N 99.01W
05/28/2015  M0.50 INCH       BARTON             KS   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL WITH A FEW HAILSTONES SLIGHTLY
            LARGER.

&&

JMR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:40 PM CDTSpecial Weather StatementICTRussell50 min
May 28, 9:04 PM CDTSpecial Weather StatementICTBarton, Lincoln41 min
May 29, 12:50 AM CDTSpecial Weather StatementICTButler55 min
May 29, 1:18 AM CDTSpecial Weather StatementICTButler57 min
May 29, 1:59 AM CDTAreal Flood WarningICTButler12 hr
May 29, 3:11 AM CDTAreal Flood WarningICTGreenwood19 hr
May 29, 3:26 AM CDTAreal Flood WarningICTWoodson30 hr
May 29, 4:30 AM CDTAreal Flood WarningICTWilson12 hr
May 29, 4:44 AM CDTAreal Flood WarningICTAllen18 hr
May 29, 9:47 AM CDTAreal Flood WarningICTReno, Rice48 hr
May 29, 2:46 PM CDTRiver Flood WarningICTAllen, Neosho46 hr
May 29, 2:46 PM CDTRiver Flood WarningICTNeosho60 hr
May 29, 2:46 PM CDTRiver Flood WarningICTLabette, Neosho3 days
May 29, 2:46 PM CDTRiver Flood WarningICTCherokee, Labette4 days
May 29, 3:25 PM CDTAreal Flood WarningICTNeosho18 hr
May 29, 5:30 PM CDTRiver Flood WarningICTWilson53 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.